ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 851 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1529    
    Printed32    
    Emailed1    
    PDF Downloaded138    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents
LETTER TO EDITOR  
Year : 2013  |  Volume : 16  |  Issue : 4  |  Page : 305-307
Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient


1 Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
2 Department of Anaesthesia and Intensive Care, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Click here for correspondence address and email

Date of Web Publication1-Oct-2013
 

How to cite this article:
Samanta S, Samanta S, Jain K, Batra Y K, Samanta S, Samanta S, Jain K, Batra Y K. Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient. Ann Card Anaesth 2013;16:305-7

How to cite this URL:
Samanta S, Samanta S, Jain K, Batra Y K, Samanta S, Samanta S, Jain K, Batra Y K. Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient. Ann Card Anaesth [serial online] 2013 [cited 2019 Dec 12];16:305-7. Available from: http://www.annals.in/text.asp?2013/16/4/305/119193


The Editor,

The use of antifibrinolytic tranexamic acid has dramatically increased since aprotinin was banned by Food and Drug Administration. Tranexamic acid is effective in the treatment of trauma induced coagulopathy and blood loss. [1] We report global left and right ventricular dysfunction after tranexamic acid injection in a patient of polytrauma. A 45-year-old polytrauma patient presented with profuse bleeding from external wounds. On examination, the patient appeared pale. The clinical examination excluded trauma of head, cervical spine, chest and abdomino-pelvic area. Patient was receiving oral hypoglycemic drugs and thyroxin for diabetes mellitus and hypothyroidism. He denied any history of coronary artery disease, smoking and alcohol abuse. Laboratory investigations revealed deranged coagulation parameters: international normalized ratio of 1.8 activated partial thromboplastin time 42 s (control 30 s), and fibrinogen level 80 mg/ml. Arterial blood gas analysis showed mild metabolic acidosis with ionized calcium level of 0.625 mmol/L. His electrocardiograph (ECG) was normal [Figure 1]a. Patient was resuscitated with crystalloids, packed red cell transfusion and supplemental oxygen administered through ventimask in a high dependency unit. Hypothermia was avoided and hypocalcemia was corrected. Vitamin K, fresh frozen plasma and cryoprecipitate were administered to correct the coagulopathy. However, diffuse oozing continued. Tranexamic acid (Cyklokapron, Pfizer, USA) 1 g was injected over 10 min. Within 20 min, the patient complained of dyspnea, chest tightness, palpitation, itching in the left hand and developed rashes (urticaria) over his upper limb and chest. Patient also developed tachycardia, but the arterial blood pressure was normal. On auscultation, mild bronchospasm was present. Repeat ECG showed a significant ST depression [Figure 1]b. Serial cardiac enzymes at 2, 6 and 12 th hours were within normal limits and brain natriuretic peptide level at six hours was 325 pg/ml (normal < 100 pg/ml). Transthoracic echocardiography examination at second and 12 th hours revealed global left and right ventricular hypokinesia. Intravenous hydrocortisone, promethazine, ranitidine and salbutamol nebulization were administered. Non-invasive ventilation (bilevel positive airway pressure) was started to support ventilation. Coronary angiography performed on the following day showed no significant coronary artery disease. Serum tryptase (mast cell) and immunoglobin E level were found positive for allergic reaction. No further antifibrinolytic was prescribed. More fresh frozen plasma, platelets and cryoprecipitate were administered and gradually bleeding stopped.
Figure 1:

Click here to view


Use of tranexamic acid is associated with headache, dizziness, seizure, thrombosis gastrointestinal side-effects, and rarely allergic reaction. Thrombosis due to antifibrinolytic leading to myocardial infarction develop in few hours to days. In our patient, ST depression occurred within 20 min of drug injection. Coronary angiography performed on the following day and cardiac biomarker estimated immediately following complaints of chest discomfort and dyspnea was normal. We hypothesize that spasm of the left and right coronary arteries was the cause of global ventricular dysfunction, which reversed spontaneously. Coronary vasospasm has been reported with various drugs and substances including beta-blockers, aspirin, pseudoephedrine, allopurinol, chemotherapeutic agents, antibiotics, non-steroidal anti-inflammatory drugs, cocaine, alcohol, nicotine, marijuana, amphetamine, heroin, etc. [2] Mori et al., reported vasospastic angina induced by non-steroidal anti-inflammatory drugs leading to ST depression with normal coronary angiography due to severe anaphylactic reaction. [3] Drugs causing coronary vasospasm enhance endothelium dysfunction, increase platelet aggregation, increase sympathetic activity and decrease myocardial oxygen supply. [4] Type I hypersensitivity reaction can be manifested on first exposure to a drug as molecular composition of the drug cross react with routinely used items such as toothpaste, soap, cosmetics, food, etc. [5] In our patient, presence of diabetes mellitus and hypothyroidism and consequent endothelial dysfunction could have precipitated acute coronary vascular spasm on exposure to tranexamic acid and resulted in severe ST depression. [6],[7] The other possible causes of coronary vasospasm could be metabolic disease, dissection of the aorta involving coronary arteries, hematologic hypercoagulability, coronary embolism, coronary trauma and mural thrombus from the left atrium, left ventricle or pulmonary veins. [2] To conclude, in patients with a history of allergy and risk factors for endothelial dysfunction, cautious use of tranexamic acid is warranted.

 
   References Top

1.Dunn CJ, Goa KL. Tranexamic acid: A review of its use in surgery and other indications. Drugs 1999;57:1005-32.  Back to cited text no. 1
[PUBMED]    
2.El Menyar AA. Drug-induced myocardial infarction secondary to coronary artery spasm in teenagers and young adults. J Postgrad Med 2006;52:51-6.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Mori E, Ikeda H, Ueno T, Kai H, Haramaki N, Hashino T, et al. Vasospastic angina induced by nonsteroidal anti-inflammatory drugs. Clin Cardiol 1997;20:656-8.  Back to cited text no. 3
[PUBMED]    
4.Pederson KJ, Kuntz DH, Garbe GJ. Acute myocardial ischemia associated with ingestion of bupropion and pseudoephedrine in a 21-year-old man. Can J Cardiol 2001;17:599-601.  Back to cited text no. 4
[PUBMED]    
5.Baldo BA, Fisher MM. Substituted ammonium ions as allergic determinants in drug allergy. Nature 1983;306:262-6.  Back to cited text no. 5
[PUBMED]    
6.Calles-Escandon J, Cipolla M. Diabetes and endothelial dysfunction: A clinical perspective. Endocr Rev 2001;22:36-52.  Back to cited text no. 6
[PUBMED]    
7.Biondi B, Galderisi M, Pagano L, Sidiropulos M, Pulcrano M, D' Errico A, et al. Endothelial-mediated coronary flow reserve in patients with mild thyroid hormone deficiency. Eur J Endocrinol 2009;161:323-9.  Back to cited text no. 7
[PUBMED]    

Top
Correspondence Address:
Sukhen Samanta
New PG Hostel, Room No. 218, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014, Uttar Pradesh
India
Sukhen Samanta
New PG Hostel, Room No. 218, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.119193

Rights and Permissions


    Figures

  [Figure 1]

This article has been cited by
1 Whatęs New for Tranexamic Acid?
Xavier Muschart,Pol Vincent
The Journal of Emergency Medicine. 2016;
[Pubmed] | [DOI]
2 Tranexamic acid
Reactions Weekly. 2014; 1484(1): 32
[Pubmed] | [DOI]



 

Top